Side Effects of Mavacamten (Camzyos)

Posted by deanna529 @deanna529, Nov 16, 2023

I was on Mavacamten (Camzyos) for 6 months. It immediately triggered Burning Mouth Syndrome, Chronic Lingual Papilitis, and a metal taste in my mouth. I have never had this before. I had to stop the drug because this was worse than HOCM. Quality of life was awful. I couldn't taste anything. Reported it to Bristol Meyers Squib. It had only been on the market for 1 1/2 years when I tried it. At least it is documented.
Has anyone had any bad side effects on Mavacamten?

Interested in more discussions like this? Go to the Hypertrophic Cardiomyopathy (HCM) Support Group.

Yes I have it I’m on 5 mg have burning around my tongue had ulcers in my mouth they have settled.
Headaches nothing tastes and cannot stand any form meat crazy I know but that’s what’s happening

REPLY
Profile picture for elepez @elepez

Hi I’m on Camzyos 6 months now I have had a hard lump on my lip for 2months now and just started to see another one start i’m thinking it’s coming from the Camzyos as a side effect. I will be going to a dermatologist sometime next week. I’m also on Metoprolol 100 mg has anyone else had a breakout around their mouth from Camzyos

Jump to this post

@elepez Yes, two breakouts by my mouth since starting Camzyos in October. Both cleared up in a couple of days. ALl the best, Christine

REPLY

What's "Burning Mouth Syndrome"? I was on Camzyos 5 mg for about 14 months...and although it helped symptoms tremendously until recently, then, within weeks, symptoms returned, along with out of whack ejection fraction on echo cardiogram (from 65% down to 45%); abnormal BNP (low); and dramatic increase in bradycardia, such that pacemaker went from pacing 10% to 92%. HCM specialist ordered re-tests after a month off Camzyos, and today results were better (except electrocardiographical issues). Anyhow else had this experience with Camzyos? Perhaps there's a warrantee period...

REPLY

Too hard to explain. Google it. This drug has helped a lot of people...just not everyone. Still have burning mouth and tongue for 4 years. Seeing an oral pain specialist now. Mavacamten definitely did a job on my nervous system and aficamten did a job on my digestive system. ;-(

REPLY
Profile picture for susiewordsmith @susiewordsmith

What's "Burning Mouth Syndrome"? I was on Camzyos 5 mg for about 14 months...and although it helped symptoms tremendously until recently, then, within weeks, symptoms returned, along with out of whack ejection fraction on echo cardiogram (from 65% down to 45%); abnormal BNP (low); and dramatic increase in bradycardia, such that pacemaker went from pacing 10% to 92%. HCM specialist ordered re-tests after a month off Camzyos, and today results were better (except electrocardiographical issues). Anyhow else had this experience with Camzyos? Perhaps there's a warrantee period...

Jump to this post

@susiewordsmith and @deanna529 Personally, I have no experience with Camzyos, it was still in the testing phase in 2022 when I had a septal myectomy. From what I have read from various discussions and from what my cardiologist has read, there seems to be 3 outcomes possible for those taking Camzyos. The first is that it's a miracle drug and helps people live their normal lives. Another outcome is that it does nothing at all or the side effects are a hindrance. Lastly, it works for a time and then it does not work. Please explain what you mean by a "warrantee period..." @susiewordsmith, thank you.

REPLY
Profile picture for Linda, Volunteer Mentor @walkinggirl

@susiewordsmith and @deanna529 Personally, I have no experience with Camzyos, it was still in the testing phase in 2022 when I had a septal myectomy. From what I have read from various discussions and from what my cardiologist has read, there seems to be 3 outcomes possible for those taking Camzyos. The first is that it's a miracle drug and helps people live their normal lives. Another outcome is that it does nothing at all or the side effects are a hindrance. Lastly, it works for a time and then it does not work. Please explain what you mean by a "warrantee period..." @susiewordsmith, thank you.

Jump to this post

I had a septal myectomy in 2017 at UPENN
I started mavacamten 2/28/22 at NYU
Stopped 8/11/23
Did NOT work for me....was very sick on it. Then I tried a clinical trial for Aficamten...Got very sick on that also. Aparently I cannot take cardiac myosin inhibators.
So glad that it has helped so many people....just not me ;-(

REPLY
Profile picture for deanna529 @deanna529

I had a septal myectomy in 2017 at UPENN
I started mavacamten 2/28/22 at NYU
Stopped 8/11/23
Did NOT work for me....was very sick on it. Then I tried a clinical trial for Aficamten...Got very sick on that also. Aparently I cannot take cardiac myosin inhibators.
So glad that it has helped so many people....just not me ;-(

Jump to this post

@deanna529 According to my cardiologist, it is extremely rare for a myectomy to be followed by the need for drugs such as Camzyos. All of the abnormal cells are removed during a myectomy done at a high volume COE. Your circumstances must be somewhat different for some reason. Please explain to us so we can learn more from your experience.

REPLY
Profile picture for Linda, Volunteer Mentor @walkinggirl

@deanna529 According to my cardiologist, it is extremely rare for a myectomy to be followed by the need for drugs such as Camzyos. All of the abnormal cells are removed during a myectomy done at a high volume COE. Your circumstances must be somewhat different for some reason. Please explain to us so we can learn more from your experience.

Jump to this post

@walkinggirl
Yes, it is indeed rare. I had this surgery done @ UPENN. Top specialized hospital in this field. I remember I also needed a few blood transfusions. Maybe that played a part also. Everyone is different. It's really a crap shoot.
My need for drugs was because they could not trim down all of the abnormal cells in the lower part of my heart, so I still, after a septal myectomy, had symptoms. They told me this right while I was still in the hospital. This was 9 years ago. I also received Mavacamten even before it was FDA approved. I had early access to the meds. They obtained the drug at NYU for me.
I hope this answers your question.

REPLY
Profile picture for deanna529 @deanna529

@walkinggirl
Yes, it is indeed rare. I had this surgery done @ UPENN. Top specialized hospital in this field. I remember I also needed a few blood transfusions. Maybe that played a part also. Everyone is different. It's really a crap shoot.
My need for drugs was because they could not trim down all of the abnormal cells in the lower part of my heart, so I still, after a septal myectomy, had symptoms. They told me this right while I was still in the hospital. This was 9 years ago. I also received Mavacamten even before it was FDA approved. I had early access to the meds. They obtained the drug at NYU for me.
I hope this answers your question.

Jump to this post

@deanna529 I am so sorry that the surgery was not completely beneficial and the medication did not work out. ((Extra HUG)) You are so right! Everyone undergoing surgery and everyone prescribed drugs does react differently and the outcomes are different/unique.

Everyone wonders whether their treatment, whether surgery or medication will be effective and you described it so well as a "crap shot." At a COE such as UPENN everything known at that time was foremost in the brains of the HCM doctors.

The surgery did remove some of the obstructive part of your heart. Did it improve your ability to lead a life more active than before the surgery?

REPLY

You learn to live with certain things. I am only on Metropolol...no more surgery, no more meds, no more clinical trials. I am done.
The only thing I feel is tiredness easily, out of breath if I excert myself...I basically don't push myself too hard. I know my limits after 9 years. I walk slow not to get winded. I climb stairs very slowly.
The first year was the hard after surgery.
The second year was the hardest because my husband of 49 years passed unexpectedly. It did effect my heart with the trauma. My BNP went sky high. It went as high as 1379 caused by Takotsubo ( stress hormones) The numbers came down after a few months. They called me from UPENN right away when they got my blood results to ask me what was going on. It's supposed to be under 100. '-(
I am stable now.
Any other questions you have, let me know.
I have a questions for you. Did you have surgery or just meds and what kind?

REPLY
Please sign in or register to post a reply.